VA study found 20 percent boost in uptake if patients thought they might also win $50
by Be_Positive on Thu Nov 29, 2007 12:00 AM
Dad (age 77)was dx 9/2007 with GBM 4. He has been such good sport, to do everything possible. He had a surgery, doing radiation, temador, and even a clinical trial of AQ4N which turns his skin blue. He hasn't complained at all except for one thing.
Food, every kind of food, tastes bad.
Is this a result of the Temador, Radiation or something else?
Anybody ever heard of this?
Somebody said "enjoy the little things, because one day you will realize that they were the big things". Well this is one of those little joys in life that I want to help restore for my dad. Any coments would be greatly appreciated.
by lablady on Thu Nov 29, 2007 12:00 AM
My husband has also had the same problem. He was dx with a GBM 4 July this year and has had surgery, radiation and chemo.
I think I remember someone saying it is a result of the radiation but it is 2 months since my hubby had that and his loss of taste is getting worse.
Sometimes I wonder if the side affects are worth what they gain. My hubby has not had good quality of life for all that he has gone through and it still seems as if he has only a few weeks to live.
by Kitty12 on Thu Nov 29, 2007 12:00 AM
by walter31 on Thu Nov 29, 2007 12:00 AM
by Jilby on Thu Nov 29, 2007 12:00 AM
My Dad has been complaining of food tasting bad lately now too. He finished up radiation end of September. He's not taking any chemo treatments. I was wondering if this taste-bud side effect could come so late after radiation was complete? But from what I'm reading, that is probably the case? He also weaned off the Decadron he was on. The bad tastebuds started after that.
My dad is not coping well with this disease and he's grieving his wife that he lost a year ago to Lung Cancer. Sometimes I think he's using the bad taste for an excuse not to eat.
At least now I know others are feeling the same effects.
Dad, 64, GBM4, surgery in July 07 and radiation...MRI in October was stable
by Fluffy on Thu Nov 29, 2007 12:00 AM
On 11/29/2007 Be Positive wrote:Dad (age 77)was dx 9/2007 with GBM 4. He has been such good sport, to do everything possible. He had a surgery, doing radiation, temador, and even a clinical trial of AQ4N which turns his skin blue. He hasn't complained at all except for one thing. Food, every kind of food, tastes bad. Is this a result of the Temador, Radiation or something else?Anybody ever heard of this? Somebody said "enjoy the little things, because one day you will realize that they were the big things". Well this is one of those little joys in life that I want to help restore for my dad. Any coments would be greatly appreciated.
My husband had trouble eating during radiation and chemo also. He didn't say that the food tasted bad, but he felt like he didn't want to eat certain things and sometimes the smell of a food made him feel bad. What I did to help him with eating was to take him to the store with me and let him walk up and down the rows and look at the food. He'd stop and get whatever appealed to him at the time. It could be a can of soup or tater tots, etc. We'd take it home and cook it and he ate it. I don't know if this would work for your Dad, but it did for my husband.
A few years ago, I had West Nile Virus and I found that everything tasted 10 times as strong as it should and I couldn't eat anything for about two weeks. The only thing I could tolerate was milk. My only explanation for this is that the virus altered my brain and I think surgery, radiation and chemo may alter the same area of the brain as this virus did. Eventually, things returned to normal for me and my husband. We are 27 months after diagnosis and he is doing pretty well. We are waiting to have a PET scan next week to see if enhancement on a recent MRI is the tumor returning or radiation damage. We should know in about a week.
I hope this helps in some way with your Dad. It's great that he has a good attitude and that will help him a lot. Your positive attitude will help both of you with this horrible disease.
All the best,
by bpanc on Thu Nov 29, 2007 12:00 AM
My husband has also been through the taste thing. While he was on radiation and Temodar, he complained that nothing had any taste. Bland, bland, bland. Then he started on Avastin and CPT-11 (which he continues to be on). It was probably half way through the second cycle of this combination when he said everything tasted 'HORRIBLE." He was also trying to get tapered down on the Decadron. Said it was like chewing on nails or pennies.
We went back up on the Decadron dose because his whole quality of life was declining. Back up to 4 mg. now and things have improved greatly. Food still doesn't taste right but at least it doesn't taste horrible.
Husband dx 4/07 with inoperable GBM IV, radiation & temodar which was unsuccessful. Currently on Avastin + CPT-11 and having good results. Tumor significantly smaller.
by Suzanne07 on Thu Nov 29, 2007 12:00 AM
My husband was dx with GBM back in July and had surgery August 07. He decided not to have any radiation or chemo treatments. His biggest complaint since the surgery is bad taste and sometimes no taste at all. Sometimes he says he can taste really spicy foods then other times he tastes things that are good and tell me they taste bad. I was told by the surgeon that this could be a result from the surgery. his tumor was located in the left frontal lobe section of the brain that controls the speech and mouth functions. his speech is slow at times but normal at other times depending if he is tired. So far he seems to be doing well. I can se that he is starting to sleep more than before. I just pray each for a miracle for us both. I hope this helps you.Suzanne
by Be_Positive on Fri Nov 30, 2007 12:00 AM
Thank You for your replies!
1. Dads bad taste thing started about 1/2 way through his radiation, right after they lowered his Decadron. Decadron seems to have made him feel like he was super human, like he could live forever. He said that over and over again "gotta love that".
2. He developed a fungus on his tongue as a result of his immune system being knocked down from, i guess, the radiation and temador? His doctor prescribed a mouthwash called Nyastin to get rid of the fungus. Also, suggested he brush his tongue.
3. He seems to like everything piping hot to combat the taste issue. Likes french fries, soups, and we just found out that Non-alcoholic beer tastes good (probably because it is supposed to be bitter.
Hoping that he will get his taste back and our sharing will help get your loved one's taste back too.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.